Nebraska, 2020

Flood in Nebraska, February 15, 2020

February 15, 2020 · NWS OAX · 1 event in 1 county or zone

An ice jam occurred on the Platte River near Fremont. This resulted in minor flooding and at least 1 water evacuation.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An ice jam occurred on the Platte River near Fremont. This resulted in minor flooding and at least 1 water evacuation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 15, 5:30 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Feb 15, 5:30 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
530 PM CST Sat Feb 15 2020

.DISCUSSION...
Issued at 230 PM CST Sat Feb 15 2020

Forecast Summary:

Mild weather will continue into Sunday before before a cold front
slides through the region bringing a chance for precipitation and
cooler temperatures for a couple of days through mid week. Then it
is still looking like a warming trend into next weekend.

Tonight through Sunday:

Temperatures have warmed nicely across eastern Nebraska and
southwest Iowa this afternoon under full sunshine and northwest
winds behind a cold front that slipped through the area this
morning. Weak high pressure settling into the region behind the cold
front tonight will shift east early Sunday, allowing south to
southwest surface winds to return. A shortwave rotating southeast
through South Dakota into northern Iowa on Sunday will likely spread
mid and high cloudiness across our CWA, thus only filtered sunshine
is expected. Therefore we may have a hard time reaching this
afternoon's values. Still mild though, with highs well into the
40s.

Sunday night through Wednesday:

A more potent shortwave will move into the region Monday, carving
out a broad trough across the Plains into mid week. Isentropic
upglide ahead of wave is forecast to gradually saturate atmosphere
top-down, leading to precipitation after midnight Sunday night
across the northern half of our CWA. In the south, low level
moisture return into southeast Nebraska and southwest Iowa may
result in patchy drizzle there before mid levels saturate. Forecast
soundings suggest snow is most likely in the north while liquid
precip falls in the south as temperatures remain above freezing
there. Spotty precipitation may linger through the day Monday, and
perhaps into the evening, as trailing cold front marches southeast
through our CWA and secondary shortwave overrides colder air. QPF
looks to be light based on available moisture and a consensus of
model output. Thus any snow amounts appear to be light, less than a
half inch and mainly in northeast Nebraska.

Colder temperatures follow Monday's front when 850 temperatures
drop to -10C or colder by Tuesday and Wednesday. ECMWF remains
the colder solution in this regard, averaging about 4C cooler than
GFS. A blend of those forecasts puts highs both Tuesday and
Wednesday only in the 20s and 30s.

Thursday through Saturday:

A warming trend is still advertised by longer range models for the
end of the week. Trough in the central and eastern CONUS will swing
east on Thursday, allowing mid level heights to rise and warmer
atmosphere characterized by 850 temps approaching 5C to overspread
the Plains by Saturday. Have highs back into the 30s to near 40 on
Thursday, warming toward the lower 50s by Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 529 PM CST Sat Feb 15 2020

VFR conditions through the period with winds less than 9 knots.
Clear skies, but increasing mid level clouds by 09-11z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Dergan
AVIATION...DeWald
Hazardous weather outlook, Feb 15, 3:05 PM CST, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
305 PM CST Sat Feb 15 2020

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-161115-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
305 PM CST Sat Feb 15 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Sunday

No Hazardous Weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Dodge

When
February 15, 6:40 PM CST
Where
Dodge County, 1.59 mi WSW of Fremont Arpt to 1.41 mi S of Fremont Arpt
Cause
Ice Jam
Injuries
0 direct, 1 indirect
Reported by
Emergency Manager
Coordinates
41.439, -96.557

Voluntary evacuation ordered for Big Island Road. Flooding also occurring on Ridge Road, Ridgeland Ave, and in Hormel Park. One water rescue from a home on County Road 19. An ice jam in the Platte River caused the minor flooding. Two individuals were taken to the hospital, one with minor injuries.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 868894.